Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2018, 2:33 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 2:33 PM MST (21:33 UTC)
- Expired
- Jul 12, 2018, 3:54 PM MST
- In force
- 81 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 65 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WGUS55 KVEF 122133
FFWVEF
AZC015-NVC003-130030-
/O.NEW.KVEF.FF.W.0037.180712T2133Z-180713T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
233 PM PDT THU JUL 12 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Mohave County in northwestern Arizona...
South central Clark County in southern Nevada...
* Until 530 PM PDT/530 PM MST/.
* At 232 PM PDT/232 PM MST/, Doppler radar indicated a cluster of
thunderstorms producing heavy rain across the Colorado River
Valley from Cottonwood Cove south to Mohave Valley. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Bullhead City, Laughlin, Katherine Landing, Needles, Mesquite
Creek, Mojave Ranch Estates, Cottonwood Cove, Mohave Valley,
Cottonwood Cove Campground, Big Bend Rec Area, Arizona Village and
Willow Valley.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3487 11464 3500 11463 3512 11478 3544 11484
3558 11488 3554 11451 3509 11448 3485 11442
$$
AB1 follow-up statement
142
WGUS75 KVEF 122254
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
354 PM PDT THU JUL 12 2018
AZC015-NVC003-122304-
/O.CAN.KVEF.FF.W.0037.000000T0000Z-180713T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
354 PM PDT THU JUL 12 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL
CLARK COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3487 11464 3500 11463 3512 11478 3544 11484
3558 11488 3554 11451 3509 11448 3485 11442
$$
ABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:03 AM MST, 10 hours 30 minutes earlier.
Area forecast discussion, Jul 12, 4:03 AM MST, 10 hours 30 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 403 AM PDT Thu Jul 12 2018 .SYNOPSIS...A very moist airmass will remain firmly in place across the region. Widespread showers and thunderstorms are expected again today, with the strongest activity expected north of Las Vegas. Storms today will have the potential of producing flash flooding and a Flash Flood Watch is in effect for portions of the region. A slow decline in thunderstorm activity is expected Friday through the weekend while temperatures begin to rise. && .DISCUSSION...Today through Wednesday. Now...As of 400 AM there are two decaying MCSs still holding on. One is located just north of Mesquite and other other was hugging the Colorado River south of Pipe Spring National Monument. I expect a continued downward trend in these two area through the early morning hours. A small remnant circulate can be seen near Prescott and this is currently enhancing clouds and light showers over southern Mohave County. A few weak echoes were noted elsewhere, but little is expected of them through sunrise. Today/Tonight...The focus of the convective activity will shift north today with the strongest potential for storms across Lincoln Nye, Esmeralda, northern Clark, and northern Mohave counties. That said, there will be at least a slight chance in all areas. Plentiful moisture remains in place with widespread PW values of 1.50-2.00 inches from Clark County south, and 1.00-1.50 inches to the north will allow for rain rates of 1-2 inches per hour, with isolated rates in intense storms up to 3 inche per hour. Flash flooding concerns are enhanced today in several areas due to very slow westward storm motion of 0-5 MPH. A Flash Flood Watch has been issued for much of the area north of Las Vegas as well as Death Valley where enough storm activity is possible to warrant a watch there. Storm activity may get an early start today, with some models beginning to fire convection between 9 and 10 AM. Storms will be driven by surface heating and terrain, and therefore early morning cloud cover will play a role. Conditions appear favorable today for one or more cluster of storms to develop over central NV, southwest UT, and northwest AZ. Models hint at the development of a good cold pool to the north that would help push these storms south toward Clark and southern Nye counties. Increasing low-level inflow this evening would aid in sustaining storms as they progress south/southwest. There are some important differences between several of the high-res models with respect of the timing of this development. In general, a faster progression would generally be more favorable for storms to make it into the Las Vegas area (the latest HRRR runs favor this scenario) while a slower progress typical results in the line diminishing to isolated showers before reaching the valley (several of the local WRF models favor this). We will have to monitor the situation through the day and adjust the forecast as needed. Most convection should be wrapped up by midnight, with a few remnant showers/storms around during the overnight hours. Friday/Friday Night...High pressure will begin to strengthen overhead by Friday. This begin to hamper storm development, especially over the lower Mojave Desert locations. Convective activity will again be focused in areas north of Las Vegas, though overall there will be a downward trend in activity. One or more MCSs will be possible moving in a southerly direction out of central NV by the late afternoon/evening. Saturday and beyond...Monsoon moisture will remain in place through the next week. High pressure overhead will continue to inhibit storm development and increase temperatures in the lower elevations this weekend. Activity will be mainly driven by diurnal heating over the high terrain. There is some indication of a wave slowly moving into the area sometime in the late Sunday through Tuesday timeframe. This could bring another increase in activity to parts of the area (most likely south of I-15). && .AVIATION...For McCarran...The forecast for today is expected to follow a similar trend as yesterday. Southeast winds to start the period this morning will turn more easterly around 16z with speeds remaining at 10 knots or less for the morning hours. Showers and storms may develop as early as late this morning over the higher elevations of Clark County with better chances moving into the lower elevations of the valley later this afternoon and early this evening. Convection in the vicinity of the terminal could produce gusty, erratic winds during this time. Otherwise, winds should remain out of the south to south southeast at 10-15 knots mid afternoon through this evening. Winds should come down below 10 knots tonight, remaining out of the southeast. Persistent mid/high clouds will continue throughout the period. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and storms may develop as early as late morning across the higher elevations of Clark County before coverage of activity increases this afternoon and evening primarily over the southern Great Basin and Mohave County. Storms affecting the terminals will likely produce gusty, erratic winds and locally heavy downpours. Stronger storms could also reduce visibility and lower cigs to 5k-9k feet. Intensity of storms will decrease tonight but lingering isolated showers and storms are likely through late tonight. Outside of storms, winds will favor the southerly direction around 10 knots this afternoon and evening before decreasing overnight. SCT to BKN mid/high cloud decks persist for the period. && .SPOTTER INFORMATION STATEMENT...Active monsoon conditions are expected again today. Spotter activation may be needed, especially for areas north of Las Vegas. Regardless of activation, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Wolcott AVIATION.....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:35 PM MST | Areal Flood Advisory | VEF | Mohave | 115 min |
| Jul 11, 7:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 11, 7:45 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Jul 12, 12:15 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 12, 2:51 AM MST | Flash Flood Watch | VEF | Mohave | 21 hr |
| Jul 12, 10:02 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 12, 11:09 AM MST | Flash Flood Warning | VEF | Mohave | 96 min |
| Jul 12, 11:23 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Jul 12, 11:26 AM MST | Flash Flood Warning | VEF | Mohave | 65 min |
| Jul 12, 12:41 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 12, 1:10 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 12, 1:23 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 12, 3:02 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Jul 12, 4:58 PM MST | Areal Flood Warning | VEF | Mohave | 6 hr |
| Jul 12, 11:20 AM MST | Flash Flood Warning | VEF | Nye | 113 min |
| Jul 12, 11:28 AM MST | Flash Flood Warning | VEF | Clark | 77 min |
| Jul 12, 11:59 AM MST | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 12, 12:19 PM MST | Areal Flood Advisory | VEF | Clark | 2 hr |
| Jul 12, 12:43 PM MST | Flash Flood Warning | VEF | Clark | 2 hr |
| Jul 12, 1:12 PM MST | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jul 12, 1:33 PM MST | Flash Flood Warning | VEF | Lincoln | 105 min |
| Jul 12, 2:22 PM MST | Flash Flood Warning | VEF | Lincoln | 110 min |
| Jul 12, 2:46 PM MST | Areal Flood Advisory | VEF | Clark | 81 min |
| Jul 12, 2:54 PM MST | Flash Flood Warning | VEF | Esmeralda | 3 hr |
| Jul 12, 3:00 PM MST | Flash Flood Warning | VEF | Lincoln | 72 min |
| Jul 12, 3:42 PM MST | Areal Flood Advisory | VEF | Clark | 52 min |
| Jul 12, 4:10 PM MST | Flash Flood Warning | VEF | Lincoln | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.